Sunday, March 22, 2009

Acquired versus Hereditary Forms of Hypokalemic Periodic Paralysis

Hypokalemic periodic paralysis is a relatively rare disease in which individuals experience transient, severe episodes of hypokalemia as a result of rapid intracellular potassium shift into skeletal muscle. The attacks typically manifest as muscle cramps, muscle paralysis, or cardiac arrhythmias, and may are classically precipitated by rest following exercise, catecholamine excess, or carbohydrate-rich meals.

The acquired form in most instances is associated with thyrotoxicosis. Even though more women than men suffer from hyperthyroidism, there is a huge male predominance (up to a 70:1 M:F ratio) of hyperthyroid-induced hypokalemic periodic paralysis. The disorder seems to be especially common in Asian populations.

In contrast, the hereditary forms of hypokalemic periodic paralysis have a roughly equal M:F ratio, have a younger age of onset (<20 years of age), is most common in Caucasians, and the hypokalemic episodes tend to last longer. It is inherited in an autosomal dominant fashion and thus far mutations have been identified in the genes CACNA1S (a calcium channel subunit expressed in skeletal muscle), SCN4A (a skeletal muscle Na channel), and KCNE3 (a skeletal muscle K channel).


Amar said...

whats the picture of the buck and sign got to do with hypokalemic periodic paralysis.. any comments on treatment options

nathanhellman said...

1. The picture: was the only interesting thing that came up on Google images when I typed in "hypokalemic periodic paralysis." It's from a store that offers customized T-shirts for virtually every ailment you can think of--see the following link for an example:

You have to really wonder if they've sold a single "Buck Periodic Paralysis" T-shirt ever.

2. Treatment for Periodic Paralysis: the current "Electrolytes" edition of NephSap has a nice discussion on this. Not surprisingly, the answer is give potassium during periods of transient hypokalemia. However, because the hypokalemia results purely from intracellular shift & the patient should have completely normal total body K stores, you have to make sure that you don't overcorrect the K too fast. Drugs such as beta-blockers (e.g. propranolol) may also be given as they would tend to blunt any intracellular shifts of K.

nathanhellman said...

corrected link: